Wisconsin, 2021

Heavy Snow in Wisconsin, December 10 to 11, 2021

December 10 to 11, 2021 · NWS DLH · 4 events in 4 counties and zones

An area of low pressure developed in southeastern Colorado and tracked northeastward across the Midwest December 10th into the 11th. Good model agreement prior to the onset of snow led to a high confidence of heavy snowfall.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure developed in southeastern Colorado and tracked northeastward across the Midwest December 10th into the 11th. Good model agreement prior to the onset of snow led to a high confidence of heavy snowfall. A swath of heavy snow stretched from southern Minnesota into portions of northwest Wisconsin. Multiple waves of snowfall resulted in 6 to 12 inches of snow across parts of northwest Wisconsin with parts of Price County seeing over 15 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 10, 11:32 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Dec 10, 11:32 AM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1132 AM CST Fri Dec 10 2021

.DISCUSSION...(Today through Thursday)
Issued at 500 AM CST Fri Dec 10 2021

Summary...A winter storm for later today through early Saturday
to affect NW WI with accumulating snow. After an initial cold day
on Saturday, warming temperatures are expected through early next
week. Another potential winter storm is in line for sometime in
the Wednesday-Thursday time range, though any confidence in
details at this point is low.

Generally quiet conditions under a ridge axis this morning,
though some early morning fog is affecting KHYR and KBRD. Expect
the fog to dissipate fairly early this morning.

A winter storm we have been monitoring the development of is
moving across the Rockies this morning, and will sweep across the
Midwest through Saturday. The surface low is developing over
southeast Colorado, with good pressure falls over Kansas. The
track of this low will take it east across Kansas then turning
northeast across northern Illinois tonight, then to northern lower
Michigan by Saturday morning. The models have come to a decent
consensus on the track of this system, and we now have fairly high
confidence in our snowfall forecast, with a swathe of heavy snow
from southern Minnesota northeast across Wisconsin and upper
Michigan. There are some concerns over drier air being pulled in
from the east making a slower onset of precipitation as the top
down saturation process has a lot of dry air to overcome as
depicted in model sounding today and this evening. In fact, the
onset of snowfall may be delayed into this evening for parts of
northwest Wisconsin, which would reduce snowfall amounts for some
locations. This saturation issue remains the largest contributor
to forecast uncertainty at this point. However, farther into the
heavier snow band, the strong frontogenesis band that should set
up along with the and the copious moisture moving into this system
from the south should definitely overcome the drier air there.
With that said, we are looking at a band of 6 inches or more of
snow across much of Price county, which also sneaks into the
southern portions of Sawyer and Iron counties. Lighter snowfall
amounts taper off quickly to the north, with much lighter snowfall
amounts along and north of a line through Ashland and Spooner,
with little if any snow falling in the Twin Ports. Having warmed
up into the upper 20s to low 30s in the strong warm air advection
ahead of this system, Saturday will be one of those days where we
get a high temperature relatively early in the day, followed by
falling temperatures during the afternoon, for at least parts of
the area. We do not get a big cold surge behind this system, but
it will still be cold enough that overnight lows Saturday night
will stay in the teens, with highs on Sunday back up into the low
to mid 30s. Have gone with a forecast on the low end of guidance,
as am concerned that the strong warm air advection will decouple
from the fresh snowcover we have, leaving us with temperatures 5
to 10 degrees colder than the model consensus. However,
temperatures continue to warm into early next week, and have
allowed this general trend for now, with generally quiet weather
for this time range.

Toward the end of the forecast period, where model differences
have grown fairly large, there are some indications of another
potent winter storm in the Wednesday-Thursday time frame. The
bowling ball of a system depicted on the GFS seems unrealistic,
and there are other concerning issues with the other deterministic
model runs, and do not entirely trust any of them. However, since
they and the ensemble means are all implying something should be
in the neighborhood, have left the model consensus pops and
general temperature trend, but this system will need to be
monitored carefully over the next few days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM CST Fri Dec 10 2021

Most TAF sites will be sitting high and dry with little concern
throughout the TAF period, but a winter storm passing through NW
WI will bring LIFR conditions to KHYR and some lower ceilings and
potentially visibilities to KDLH. KDLH is right on the edge of the
system, so impacts there are expected to be minor, if any. NW WI
should see several hours of heavy snow tonight. Winds will be
pretty light until Saturday when they turn southwesterly and
increase in magnitude.

&&

.MARINE...
Issued at 500 AM CST Fri Dec 10 2021

Southwest winds across western Lake Superior this morning have
diminished enough to allow the waves to also diminish, and have
allowed the Small Craft Advisory to expire this morning as
expected. Expect winds to ramp up once again in the Friday-
Saturday system as the strong low pressure system slides northeast
across the midwest. Initial northeast winds will slowly switch
around to the west Saturday night before picking back up again,
and gusts will approach 35 kts at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  29  16  27  18 /  10  30   0   0
INL  27   6  25  16 /   0   0   0   0
BRD  30  13  28  19 /  10  10   0   0
HYR  31  20  30  15 /  40  90   0   0
ASX  32  23  31  19 /  20  90  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 9 AM CST Saturday for WIZ004-008-009.

     Winter Weather Advisory until 9 AM CST Saturday for WIZ002-003-
     006-007.

MN...None.
LS...None.
&&

DISCUSSION...LE
AVIATION...Wolfe
MARINE...LE
Hazardous weather outlook, Dec 10, 4:33 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
433 AM CST Fri Dec 10 2021

WIZ002>004-006>009-111045-
Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
433 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Today and Tonight

Snow will begin late this afternoon across much of northwest
Wisconsin and continue through the night before tapering off by
daybreak Saturday. The heaviest snow will occur during the evening
hours. Price, southeastern Sawyer and southern Iron counties will
see 6 to 10 inches with lesser amounts elsewhere across northwest
Wisconsin. Winter Storm Warnings and Advisories are in effect for
most of northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

MNZ010>012-018>021-025-026-033>038-WIZ001-111045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-
433 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-111045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
433 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An area of low pressure will move through the region Saturday and
as it exits may create a period of hazardous winds and waves
Saturday into Sunday.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Sawyer

When
December 10, 3:00 PM CST to December 11, 8:00 AM CST
Where
Sawyer forecast zone
Reported by
Public
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 5 inches were common across Sawyer County with this system, but a locally intense area of snowfall led to a report of 10 inches near Stone Lake.

Heavy Snow, Price

When
December 10, 4:00 PM CST to December 11, 7:00 AM CST
Where
Price forecast zone
Reported by
COOP Observer
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Price County received the most snow from this system with widespread reports of 8 to 12 inches. The highest report was 15.3 inches to the northwest of Phillips.

Heavy Snow, Iron

When
December 10, 6:00 PM CST to December 11, 8:00 AM CST
Where
Iron forecast zone
Reported by
Public
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches were common across Iron County with a high report of 9 inches along the border with Vilas County near Manitowish Waters.

Heavy Snow, Ashland

When
December 10, 9:00 PM CST to December 11, 6:00 AM CST
Where
Ashland forecast zone
Reported by
COOP Observer
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Ashland County ended up on the northern edge of the system with most of the county receiving less that 6 inches of snow. However, the far southeastern corner did receive 6 to 7 inches of accumulation with a high report of 7.5 inches in Butternut.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996741, 996744, 996738, 996737.